Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Taking Effexor and wellbutrin. No appetite and loss of interest in socializing. What to do?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I have been taking Effexor 150 mg and wellbutrin 150mg for approximately 3 to 4 years. 2 years ago I had 3/4 of my lung removed and my depression got worst and at that time my husband left me. I am 71 years old and I lost 20 lbs since te operation. I am now 83 lbs. I have no appetite. My doctor doesn't seem to think I am in any crisis taking these two antidepressants but I am tired all the time and don't really want to socialize. What is your opinion
Posted Thu, 24 Oct 2013 in Mental Health
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Try hiking up Effexor.

Detailed Answer:

Welcome to Healthcare Magic!

I understand that you still have not recovered in spite of taking two anti-depressants. You still have loss of appetite, easy fatiguability and loss of interest in socializing.

In my opinion, you are taking both medicines in dosages which are okay but can be easily hiked if the response if not complete. Milder symptoms would have responded to this dosage but since you still are suffering, please ask your doctor to hike up at least one of these, preferably Effexor.

I find Effexor to be more effective than Wellbutrin and so would prefer that first Effexor is hiked to at least 225 mg/day. If this works for you, then perhaps you can be maintained on only Effexor and Wellbutrin can even be stopped. The dosage of Effexor can be easily taken up to 300 mg/day, however this should be done slowly given your age. Wellbutrin also can be hiked up to 300 mg/day which is the usual dosage required to treat moderate to severe depression.

If you do not wish to hike up these medicines, but are willing to try new medicines then I would suggest trying a medicine of the SSRI class (escitalopram, sertraline, fluoxetine etc). However, in my opinion, the better option will be to build up the dosage of current medicines.

The other thing which must be considered is whether any other factors are preventing your recovery. For example, people with hypothyroidism do not respond well to treatment unless the hypothyroidism is rectified. Please get your blood tested for thyroid hormone levels if this has not been done in the recent past.

I hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor